Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 151, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 14, 2025, 12:01 AM EDT for Cabell County, Lincoln County, Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2025, 12:01 AM EDT (04:01 UTC)
- Expired
- Aug 14, 2025, 2:47 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Lincoln County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
798
WGUS51 KRLX 140401
FFWRLX
WVC011-043-099-140800-
/O.NEW.KRLX.FF.W.0151.250814T0401Z-250814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1201 AM EDT Thu Aug 14 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southwestern Cabell County in central West Virginia...
Northwestern Lincoln County in central West Virginia...
Northern Wayne County in western West Virginia...
* Until 400 AM EDT.
* At 1201 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntington, Wayne, Beech Fork State Park, Ranger, Spurlockville,
West Hamlin, Branchland, Myra, Palermo and Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3836 8241 3830 8221 3822 8196 3806 8202
3814 8229 3817 8238 3831 8257 3841 8250
FLASH FLOOD...RADAR INDICATED
$$
201 follow-up statement
065
WGUS71 KRLX 140647
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
247 AM EDT Thu Aug 14 2025
WVC011-043-099-140657-
/O.CAN.KRLX.FF.W.0151.000000T0000Z-250814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Lincoln WV-Wayne WV-
247 AM EDT Thu Aug 14 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN CABELL,
NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please heed any road closures.
&&
LAT...LON 3836 8241 3830 8221 3822 8196 3806 8202
3814 8229 3817 8238 3831 8257 3841 8250
$$
20What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:32 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 13, 10:32 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1032 PM EDT Wed Aug 13 2025 .SYNOPSIS... Showers and storms continue tonight, then becoming more diurnal and confined to the mountains headed into the weekend. Turning hotter this weekend as high pressure builds. && .NEAR TERM /THROUGH THURSDAY/... As of 1031 PM Wednesday... Updated the PoPs once more with some new shoft-range model data. Still seeing a chain of showers and thunderstorms across the Huntington Metro Area and just south of Charleston. Most of the severe threat has waned, but these slower moving storms are producing rather efficient rainfall rates due to precipitable water values between 1.6" and 1.9". Rates have been upwards of 3-4"/hour in quite a few locations. This has prompted the issuance of new flash flood warnings with cells continuing to backbuild across the warned areas. Locations in and around Huntington and Barboursville will likely see some flash flooding issues for the next hour or so. As of 446 PM Wednesday... Deviated from the blend of models to go with widespread likely PoPs across a bulk of the area this afternoon, especially across the northern half of the forecast area. Showers and thunderstorms are scattered in nature this afternoon as a cold front pushes through the area. CAMs show this activity persisting into the evening with a final push of precipitation moving through overnight. As of 225 PM Wednesday... Active weather is underway this afternoon amid a typical summer-like pattern, with seasonable temperatures in the mid to upper 80s, coupled with excess low level moisture and an encroaching cold front. This set up will continue to encourage scattered showers and storms throughout the afternoon and evening, with some growing strong and tall enough with the capability of producing gusty winds and small hail. Otherwise, activity today will mainly be monitored for potential of heavy downpours that could lead to localized water issues. SPC Mesoanalysis shows current Precipitable Water values ranging between 1.8 to 2 inches over the area, depicting above normal conditions for this time of year. One hour FFG values remain steady around 2 inches or more for the Middle Ohio Valley and down into the southern coalfields, but a few spots of 1.75 inches are present for locations around northeast WV. Repetitive showers and storms will also have to be considered with activity today as precipitation will continuously stream through the region out ahead of the cold front, analyzed to still be back in northwest Ohio at the time of writing. Precipitation gradually wanes after sunset this evening as the front is anticipated to slide overhead. A plethora of low level moisture left behind from today's activity, coupled with calming winds along the frontal boundary will encourage a combination of low stratus and river valley fog overnight into Thursday morning. Skies will be slow to clear out on Thursday as a result of the front loitering over the area, but should begin to see a shift in shower and storm coverage and becoming confined along the mountains where unstable conditions precede the boundary. Temperatures could be tempered on Thursday by the presence of the frontal boundary and lingering cloud coverage, but forecast highs for both today and tomorrow afternoon advertise readings in the upper 80s to low 90s across the lowlands and 70s along the higher terrain. Overnight lows tumble down into the 50s and 60s tonight, with near zero dewpoint depressions also pointing to a decent signature for river valley fog early Thursday morning. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 225 PM Wednesday... Shower and storm potential becomes geared toward diurnally driven opportunities along the mountains for the end of the week and into the start of the weekend as high pressure strengthens off the coast of the Carolinas. The cold front at the forefront of the near term period will slide further southward on Friday and Saturday, with lowland areas becoming nestled beneath nearby high pressure. Strengthening onshore flow will yield an uptick in moisture over the next several days, encouraging the return of hot and humid weather on Saturday and beyond into the long term forecast period. All these fixtures will then result in a repetitive forecast, advertising heat and humidity for our lower elevations each afternoon with a splash of a few showers and storms along our mountain zones. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 225 PM Wednesday... Robust ridging aloft will encourage a hindrance to strong disturbances from reaching the Ohio Valley through the course of the extended period. However, moisture will continue to be ushered up into the forecast area along southerly low level flow and will work in tandem with diurnal heating to produce daily thunderstorm opportunities, especially along our mountain zones and eastward into the Mid-Atlantic. A few notable ripples of mid-level energy could slither down along the ridge to potentially yield additional showers or storms across the north- central lowlands early next week with the help of a surface cold front, but some uncertainty remains in regards to its location and strength. The heat wave beginning in the short term will continue to thrive for the late weekend and into the start of next week. Afternoon temperatures will soar into the low 90s each day within the lowlands, which coupled with a plethora of low level moisture will result in heat indices stretching into the low 100s for some starting on Sunday. Certainly something to be mindful of in the event headlines for heat could be needed. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... As of 804 PM Wednesday... Scattered showers and thunderstorms will continue into evening and overnight hours. An outflow boundary is crossing the area ahead of the showers and storms with a few gusts up to 30kts being possible, which prompted some airport warnings. Convective-allowing models showing a final line of showers/storms pushing through between ~04z and ~08z. Heavy rain and some gusty winds are possible with any storms. Dense river valley fog and mountain low stratus will be in full force tonight in the wake of recent rainfall. Formation will spur rather quickly tonight post-rainfall. IFR or lower is in the forecast for almost all sites, outside of BKW where MVFR cigs and vsbys with low stratus are expected. Improvement to VFR will return by ~14z tomorrow with more chances for showers and thunderstorms in the afternoon and evening. Winds will be light and variable to calm overnight with light N'rly winds taking over on Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, location, and intensity for showers/thunderstorms and fog/low stratus tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/14/25 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H M H L L L M M M H M H HTS CONSISTENCY H H H H L L M M M M L M BKW CONSISTENCY H H L M L M M L M H H H EKN CONSISTENCY H H H M M M M H H H M H PKB CONSISTENCY H L L L L L M M M H L M CKB CONSISTENCY H L L L L M M M L L L L AFTER 00Z FRIDAY... IFR conditions are possible in thunderstorms Thursday evening. IFR in early morning river valley fog possible into the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK NEAR TERM...MEK/LTC SHORT TERM...MEK LONG TERM...MEK AVIATION...LTC
In the hours before
Local storm report, Aug 13, 9:46 PM EDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
946 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Flash Flood 1 E Pea Ridge 38.41N 82.31W
08/13/2025 Cabell WV Public
Street/road flooding is being reported on
Midland Trail (US-60) in Pea Ridge.
&&Local storm report, Aug 13, 9:47 PM EDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
947 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Flash Flood Barboursville 38.40N 82.29W
08/13/2025 Cabell WV Public
Street/road flooding is being reported on
Barbara Street in Barboursville.
&&Special weather statement, Aug 13, 9:47 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
947 PM EDT Wed Aug 13 2025
KYZ102-103-105-WVZ005-140230-
Boyd KY-Carter KY-Lawrence KY-Wayne WV-
947 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOYD...NORTHWESTERN
LAWRENCE...SOUTHEASTERN CARTER AND WEST CENTRAL WAYNE COUNTIES
THROUGH 1030 PM EDT...
At 947 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grayson Lake State Park, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Grayson Lake State Park, Yatesville Lake State Park,
Webbville, Denton, Rush, Houckville, Grahn, Fallsburg, Willard,
Hitchins, and Buchanan.
This includes Interstate 64 in Kentucky between mile markers 161 and
173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3837 8310 3833 8269 3822 8254 3809 8272
3811 8289 3817 8292 3817 8298 3820 8301
3820 8304 3818 8305 3823 8309 3824 8314
3827 8317
TIME...MOT...LOC 0147Z 278DEG 22KT 3828 8302
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Aug 13, 9:54 PM EDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
954 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM Flash Flood 1 SE Barboursville 38.39N 82.28W
08/13/2025 Cabell WV Public
Received a storm report of of street/road
flooding on Martha Road in Barboursville.
&&Special weather statement, Aug 13, 10:00 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
1000 PM EDT Wed Aug 13 2025
WVZ015-026-515-517-140245-
Northwest Raleigh WV-Boone WV-Kanawha WV-Northwest Fayette WV-
1000 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA...
NORTHWESTERN RALEIGH...WESTERN FAYETTE AND SOUTHEASTERN BOONE
COUNTIES THROUGH 1045 PM EDT...
At 1000 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Burnwell, or 14 miles east of Madison, moving southeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burnwell, Powellton, Whitesville, Sylvester, Dorothy, Leewood,
Stickney, Artie, Naoma, Prenter, and Eskdale.
This includes West Virginia Turnpike between mile markers 60 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3801 8169 3813 8152 3800 8127 3784 8137
3782 8156
TIME...MOT...LOC 0200Z 316DEG 16KT 3802 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Aug 13, 11:24 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1124 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Flash Flood 1 ENE Proctorville 38.44N 82.36W
08/13/2025 Lawrence OH Fire Dept/Rescue
Report of flooding near the body shop on
County Road 107. Photo included with report
shows water up to the top of the tires on a
vehicle.
&&
JLBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:00 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln | 45 min |
| Aug 13, 8:04 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 26 min |
| Aug 13, 9:24 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 5 hr |
| Aug 13, 10:00 PM EDT | Special Weather Statement | RLX | Boone | 45 min |
Nearby
Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.